Tornado, Weld
- When
- April 12, 2:02 PM MST
- Where
- Weld County, 3.44 mi WSW of Lucerne
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.461, -104.740
A weak landspout formed briefly but did no damage.
Afternoon convection produced a brief landspout with no damage evidence.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Afternoon convection produced a brief landspout with no damage evidence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 9:16 AM MST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1016 AM MDT TUE APR 12 2016 .UPDATE... ISSUED AT 1016 AM MDT TUE APR 12 2016 SATELLITE AND RADAR SHOW SOME CONVECTION ALREADY BEGINNING ACROSS THE MOUNTAINS. 12Z DENVER AND GRAND JUNCTION SOUNDINGS SHOWED RELATIVELY STEEP LAPSE RATES ABOVE THE SURFACE BASED INVERSIONS. WITH CONTINUED DAYTIME HEATING...SHOULD BE ABLE TO ERODE ANY CIN BY MID TO LATE AFTERNOON AND ALLOW FOR SURFACE BASED CONVECTION. THERE IS ALSO A COUPLE WEAK SURFACE BOUNDARIES THAT MAY HELP CONVECTIVE DEVELOPMENT...ONE EXTENDING OFF THE PALMER DIVIDE TO THE NORTHEAST...AND ANOTHER WEAKER ONE JUST NORTH OF THE CO/WY BORDER. AS A RESULT...ADDED ISOLATED CONVECTION TO MOST OF THE PLAINS LATE THIS AFTERNOON AND ALSO EXTENDED THAT CONVECTIVE THREAT A FEW MORE HOURS INTO THE EVENING. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 330 AM MDT TUE APR 12 2016 SPLIT FLOW ALOFT NOW OVER THE ROCKY MTN REGION WITH AN UPPER RIDGE MOVING ALONG THE NORTHERN STREAM AND A SHORTWAVE TROUGH AND CLOSED LOW BEING CARRIED ALONG IN THE SOUTHERN BRANCH OF THE JET STREAM. MODELS SHOW NORTHERN REACHES OF THE UPPER TROUGH PASSING OVER COLORADO DURING THE DAY. LIFT AND MOISTURE NOT AS PLENTIFUL WITHIN THIS PART OF THE TROUGH AS IS EVIDENT OVER NEW MEXICO CLOSER TO THE UPPER LOW. WITH PASSAGE OF THE TROUGH SHOULD SEE A FAIRLY QUICK START TO CONVECTION IN THE HIGH COUNTRY ONCE CONVECTIVE TEMPS ARE REACHED...SOMETIME BETWEEN 10 AM-NOON. THE TROUGH WITH ITS BAND OF WEAK QG ASCENT IS PROGGED TO SWING OUT OVER THE HIGH PLAINS EARLY THIS AFTERNOON. ITS AROUND THEN THAT ISOLATED TO WIDELY SCATTERED SHOWERS AND T-STORMS SHOULD BEGIN FORMING OVER AND ALONG THE FRONT RANGE. AT ABOUT THE SAME TIME HI RES MODELS SHOW THE SFC TROUGH NOW UP AGAINST THE FOOTHILLS MOVING OUT ONTO THE PLAINS AND ALIGNING SW- TO-NE ACRS ELBERT...SERN ARAPAHOE...NRN LINCOLN AND WASHINGTON COUNTIES...IN ABOUT THE SAME AREA WHERE PATCHY FOG AND LOW CLOUDS FORMED IN THE PAST HOUR BECAUSE OF A RELATIVELY MOIST S-SELY UPSLOPE FLOW. MODELS INDICATE ELEVATED THETA-E...8-9C/KM LAPSE RATES AND SFC BASED CAPES IN THE 150-250 J/KG RANGE ALONG AND SOUTH OF THIS NEARLY STATIONARY BOUNDARY THIS AFTERNOON. WHILE NOTHING EXTRAORDINARY... SHOULD STILL SEE A BROKEN LINE OF HIGH BASED T-STORMS PRODUCING MICROBURSTS AND GUSTY OUTFLOW WINDS AND NOT MUCH IN THE WAY OF RAINFALL. SAME GOES FOR THE HIGH BASED SHOWERS/T-STORMS MOVING OFF THE FOOTHILLS AND UP ALONG THE CHEYENNE RIDGE THIS AFTERNOON AND EARLY EVENING. SNOW LEVEL IN THE HIGH COUNTRY SHOULD REMAIN HIGH TODAY WITHOUT MUCH COOLING WITH PASSAGE OF THE TROUGH. DON'T SEE IT MUCH BELOW 10K FT DURING THE AFTERNOON. HOWEVER A FEW OF THE HEAVIER SHOWERS ROUGHLY SOUTH OF I-70 COULD STILL LAY DOWN A QUICK INCH OR TWO OF WET SNOW. BY EVENING...SHOULD SEE A STEADY FALL OFF IN SHOWER/T-STORM ACTIVITY WITH THE TROUGH EXITING THE AREA AND WITH WARMING ALOFT AHEAD OF A SHORTWAVE RIDGE MOVING IN FROM THE GREAT BASIN. HIGH TEMPS TODAY ABOUT 10 DEG WARMER THAN YESTERDAY...WELL ABOVE THE AVERAGE FOR THE DATE. LOWS TONIGHT ALSO QUITE MILD DUE TO THE INSULATING EFFECTS OF MID AND HIGH-LEVEL CLOUDS FORECAST TO HANG AROUND FOR MOST OF THE NIGHT. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 330 AM MDT TUE APR 12 2016 MAIN CONCERN WILL BE THE DEVELOPMENT OF SPRING STORM EXPECTED TO INFLUENCE COLORADO WEATHER FROM FRIDAY THROUGH THE WEEKEND IN THE MEANTIME FOR WEDNESDAY...COLORADO WILL BE UNDER AN SOUTHWEST FLOW ALOFT AS THE RIDGE OF HIGH PRESSURE SHIFTS INTO CENTRAL PLAINS. ANOTHER WARM DAY ACROSS THE PLAINS WITH READINGS IN THE 70S AND THERE WILL BE SCATTERED SHOWERS AND A FEW STORMS IN THE MOUNTAINS AND PALMER DIVIDE WITH MARGINAL MOISTURE AND INSTABILITY. FOR THURSDAY...INCREASING SOUTHWEST FLOW ALOFT AS THE BIG LOW MOVES ONSHORE ACROSS OREGON. INCREASING SOUTHEASTERLY FLOW AT THE SURFACE WILL BRING INCREASING MOISTURE LEVELS OVER THE PLAINS...ESPECIALLY FOR THURSDAY NIGHT LEADING TO SCATTERED STORMS. EXPECT A DRY LINE TO FOCUS CONVECTION WITH SURFACE BASED CAPES OF 1000-1500 J/KG NEAR THE CO/KS BORDER AREAS. WITH THE INCREASING MOISTURE MAY ALSO SEE AREAS OF LOW CLOUDS DEVELOPING LATE THURSDAY NIGHT. ON FRIDAY...THE BIG LOW DROPS SOUTHEAST SOMEWHERE INTO ARIZONA... THOUGH THE MODELS ARE A BIT VARIED ON EXACTLY WHERE THIS WILL HAPPEN. THE TRACK EVOLUTION THROUGH THIS WEEKEND IS ALSO CONVOLUTED AS THE EUROPEAN MODEL TAKES THE TRACK INTO NEW MEXICO BEFORE LIFTING IT INTO SE COLORADO ON SUNDAY. THE GFS KEEPS THE LOW NEAR THE 4 CORNERS BUT RESULTS IN A HUGE DRY SLOT INTO EASTERN COLORADO ON SATURDAY AND INTO SATURDAY NIGHT. SO CERTAINLY THERE IS POTENTIALLY FOR HEAVY RAIN/SNOW IN THE CWA BUT IT IS CERTAINLY NOT A GIVEN. TEMPERATURES LOOK GENERALLY WARM ENOUGH FOR ALL RAIN ACROSS THE PLAINS WITH A MIX RAIN/SNOW IN THE FOOTHILLS. WILL NOT MAKE MANY CHANGES AT THIS POINT AS THE DETAILS COULD STILL CHANGE DRASTICALLY. THE EUROPEAN POSITION DOES NOT HAVE AS BIG A DRY SLOT. DUE TO THE BIG RIDGE ACROSS THE EASTERN PARTS OF THE COUNTRY THIS WILL BE A VERY SLOW MOVING CONVOLUTED MESS. SO CERTAINLY UNSETTLED...COLDER...SHOWERY THROUGH SUNDAY AND PERHAPS EVEN THROUGH MONDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 949 AM MDT TUE APR 12 2016 MAIN CONCERN IS SHOWER/STORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING. LATEST 12Z SOUNDINGS SUGGEST WE WILL BE UNSTABLE ENOUGH TO SUPPORT MEDIUM TO HIGH BASED CONVECTION WITH GUSTY OUTFLOW WINDS. THERE IS JUST ENOUGH INSTABILITY FOR A THUNDER THREAT AS WELL...AROUND 20 PERCENT. MEANWHILE...THE PROBABILITY FOR GUSTY OUTFLOW WINDS IS RATHER HIGH AND GREATER THAN 60 PERCENT DUE TO THE DRIER SUBCLOUD LAYER...SO TEMPO GUSTY WINDS SEEM WARRANTED 22Z-02Z...AND POSSIBLY A BIT LATER. WINDS SHOULD TRANSITION FROM VARIABLE TO NORMAL SOUTH/SOUTHWEST DRAINAGE WINDS OF 6-14 KNOTS BY 03Z-05Z. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BARJENBRUCH SHORT TERM...BAKER LONG TERM...ENTREKIN AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1104 AM MDT TUE APR 12 2016 COZ030>051-131715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT TUE APR 12 2016 ...POTENT STORM EXPECTED TO AFFECT COLORADO WEATHER THROUGH THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND FRONT RANGE FOOTHILLS AND SPREAD ONTO THE PLAINS THIS AFTERNOON. STORMS IN THE HIGH COUNTRY COULD PRODUCE A QUICK INCH OR TWO OF WET SNOW AT ELEVATIONS MAINLY ABOVE 9500 FEET. THE SHOWERS AND STORMS ON THE PLAINS WILL PRODUCE GUSTY OUTFLOW WINDS UP TO 40 MPH...AND POSSIBLY SOME PEA SIZED HAIL. SHOWERS AND THUNDERSTORMS SHOULD END IN MOST AREAS BY LATE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PASSAGE OF A HIGH PRESSURE RIDGE AND SOUTHWEST FLOW PROMISES TO BRING DRIER AND WARMER CONDITIONS TO THE AREA WEDNESDAY AND EARLY THURSDAY. INCREASING MOISTURE LEVELS MAY BRING A CHANCE FOR THUNDERSTORMS IN THE MOUNTAINS THURSDAY AFTERNOON AND THEN OVER THE PLAINS THURSDAY NIGHT. A STRONG STORM SYSTEM ORGANIZING OVER THE GREAT BASIN AT THE END OF THE WEEK IS EXPECTED TO BEGIN IMPACTING NORTH CENTRAL AND NORTHEAST COLORADO ON FRIDAY. THIS STORM SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT AMOUNTS OF RAIN AND SNOW THROUGH THE WEEKEND. AS THE SYSTEM APPROACHES ON FRIDAY...INCREASING MOISTURE AND INSTABILITY WILL MAKE THUNDERSTORMS WITH HAIL POSSIBLE ON THE NORTHEAST COLORADO PLAINS. SOME STORMS MAY BE SEVERE ON FRIDAY AND AGAIN SATURDAY. COLDER AIR WITH THE STORM SYSTEM IS EXPECTED TO ARRIVE SATURDAY NIGHT WHICH MAY ALLOW SNOW LEVELS TO DROP ON SUNDAY. DEPENDING ON THE EVENTUAL TRACK OF THE STORM...PRECIPITATION FROM THE STORM SYSTEM COULD CONTINUE THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Denver radar (KFTG), 77 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 tornado. Local standard time, as filed.
A weak landspout formed briefly but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021065.